Overdose deaths hitting suburbs harder than cores
A syringe is seen in this undated file photo. (AP / Donovan Quintero)
Published Friday, May 11, 2018 1:17PM EDT
While overdose-related emergencies occur more often in the Kitchener and Cambridge cores than elsewhere in Waterloo Region, it’s a different story when it comes to overdose deaths.
Data from Waterloo Regional Police shows that the majority of overdose deaths in 2018 have occurred in suburban parts of Kitchener, Waterloo and Cambridge.
On this map, green dots represent emergency calls for overdoses. Red dots represent overdose deaths.
As of April 26, there had been 13 overdose deaths in Waterloo Region, as well as 156 reported overdoses. Seven of the deaths occurred in Cambridge, five in Kitchener and one in Waterloo.
Both numbers are trending slightly below where they were one year ago. There has also been a decline in the number of reported overdoses every month dating back to December 2017.
While the cause of the decline is not known, police say it could be a sign that Naloxone distribution programs have been successful and opioid users have been revived after overdosing without intervention from emergency workers.
Naloxone was used by Waterloo Regional Police officers 11 times between Jan. 1 and April 26. The majority of reported overdose victims have been male, with more than half of all victims being between the ages of 25 and 39.
There were 580 overdoses reported in Waterloo Region in 2017, 71 of which were fatal.
The region was one of the first parts of Ontario to experience problems with fentanyl, which is often mixed with other drugs to produce a strong effect.
More recently, authorities have been warning of the increased presence of Carfentanil – a tasteless, odourless, colourless drug which is said to be 10,000 times more toxic than morphine and is normally used to sedate large animals.
A report prepared for the region’s police board says Carfentanil is now “prevalent” within Waterloo Region, leading to concern overdose numbers could climb further.